When a person with epilepsy arrives at the emergency department (ED) for a reason other than seizures, the first concerns of the staff are to ensure the patientís overall stability and to verify a stable airway, adequate breathing, and circulation. Normoglycemia should be documented by glucometer and verified by serum assay. When there is any doubt about possible hypoglycemia, dextrose and thiamine should be administered per ED protocol.
After these acute issues are addressed, the focus should shift to protecting brain function. Any disease process that can lower the seizure threshold may provoke seizures in individuals with a history of epilepsy. Thus, suspected infection should be treated aggressively, fever controlled, and metabolic issues addressed promptly.
After addressing acute, potentially life-threatening issues, the caregiver next focuses on minimizing other, less acute factors that may reduce the patientís seizure threshold, and on maintaining a stable regimen of antiepileptic drugs (AEDs). A common error in this situation is not giving the patient his or her usual AED on time. Waiting periods of hours are common in many EDs, and there may be considerable delays involved with assessment, prescription orders, and medication delivery. This issue be addressed at triage or ED registration, if at all possible. Patients should be asked if they have their AEDs and encouraged to take them on time. Serum AED levels, electrolytes, and liver function studies should be drawn as soon as possible to provide a baseline.
If the patient is physically unable to take his or her usual AEDs on time, immediate attention must be given to alternative strategies to prevent medication withdrawal seizures. These strategies include giving the AEDs through means such as nasogastric tubes or intravenous administration. If the patient is unable to continue his or her standard AED regimen for a prolonged period, then a suitable substitute medication, which can be administered in a loading dose and then continued after hospital admission, should be chosen.
If the period is short or an appropriate alternative medication specific to the patientís seizure type and history cannot be chosen immediately, another alternative is to administer periodic low-dose benzodiazepines, such as lorazepam, chlorazepate, or clonazepam, as bridge therapy to suppress seizures for a relatively short time. If necessary, this approach can be used for several weeks, although initial sedation from benzodiazepines can be problematic or even contraindicatedófor example, when the neurologic exam must be followed closely in the case of head injury or stroke. Although diazepam is a reasonable choice of medication for the acute suppression of seizures, it is not desirable as bridge therapy. Its antiepileptic half-life is usually about 30 minutes after IV administration, owing to redistribution out of the brain, whereas its sedative half-life may be much longer. The antiepileptic half-life of lorazepam, in comparison, may be more than 4 to 6 hours.1
Factors that could potentially lower the seizure threshold should be minimized. Certain types of medications must be administered with care, with doses closely in line with the manufacturerís recommendations, if possible. These medications include:
Electrolytes such as sodium, calcium, and magnesium should be monitored closely and abnormalities treated aggressively. Clinically significant hyperammonemia and hypoglycemia or hyperglycemia should be treated.
The ED staff should pay attention to factors that may alter AED absorption, metabolism, distribution, or excretion. Giving antacids, histamine 2 blockers, or sucralfate (Carafate), for example, may affect levels of AEDs that require an acidic pH for absorption (e.g., phenytoin). Antibiotics (e.g., erythromycins, quinolones) and antifungal agents can raise the level of AEDs, resulting in dramatic toxicity, often delayed several days after the patient is given a prescription in the ED.
Potential drug interactions between current AEDs and with newly prescribed medications should be quickly researched. A few minutes proactively spent in this manner may prevent a second ED visit several days later.
Communication and follow-up should be underlying themes in caring for individuals with epilepsy who are treated in the ED. Just as important as changing the regimen is ensuring that these changes are communicated effectively to the patient (or the patientís family or caregivers) and to the physician who treats the patient after the ED discharge. If appropriate follow-up is arranged and changes are communicated rapidly and effectively, many difficulties can be avoided and exacerbations often are prevented.
For example, patients in the ED may be given medications that rapidly elevate AED levels. If these changes are communicated, toxicity can be avoided by monitoring levels and adjusting AED doses appropriately. If these changes are not communicated, patients may later present to the ED for acute toxicity or, as in status epilepticus, be taken off their medications owing to acute toxicity.
Reviewed and revised May 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2014 Epilepsy.com. All rights reserved.